If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

leg cramps

Collapse

About the Author

Collapse

isabellakp Find out more about isabellakp
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • leg cramps

    just a brief question. Since alcohol ablation, i have had these charley horse like cramps in my legs if i walk too far. I was in cardio rehab and that was too much. Also i underwent a stress test for my heart in prep for a kidney transplant and i didn't last too long on the treadmill because both calves just cramped up intensely and i nearly fell off the treadmill. The cardiologist was not too concerned, but i am not able to walk as much as i would like due to this. Is there any connection with this and HCM or is it more likely some electrolyte imbalance. ( labs look normal.....) or something anyone has heard of? If you have info i would appreciatie it...

  • #2
    This is something to take back to your medical doctor in addition to your cardiologist. Your med doctor may want to evaluate the circulation in your legs. It may be a problem with decreased blood circulation, or as you questioned, electrolytes or an HCM problem. If you get your medical doctor to start checking, he will make sure the cardiologist follows up also. Let us know, good luck, Linda

    Comment


    • #3
      Sometimes, something as simple as low potassium levels, can cause severe leg cramps. I say "simple" because this is so easy to remedy. Be sure your levels are checked during your next round of blood work.
      Hope this helps
      RONNIE

      Comment


      • #4
        Also, if I may throw this out there...please have them check you calcium and magnesium levels too, especially the calcium.

        From what I have experienced, low calcium and/or potassium levels can cause severe leg cramping. I wish you the best.

        Eileen
        49 yrs. old
        Diagnosed at 31.
        Cardiac Arrest 2003, RF Ablation in AZ, no positive result -
        First ICD 2003 - In 2006 lead went bad, abandoned lead, threaded new one & new generator
        Myectomy 5-5-05 at The Cleveland Clinic - Dr. Lever & Dr. Smedira -heart surgeon.
        Currently have Grade 2 Diastolic Dysfunction with pulmonary hypertension & pulmonary edema.
        My brother passed away suddenly at 34 yrs old from HCM.
        2 teenage children, ages 17 and 15.

        Comment


        • #5
          You mention kidneys. I also have renal failure and I get alot of foot and leg cramps and other spasms. I believe it has something to do with renal failure and too much phosphorus. They check my levels frequently. I have to avoid foods with phosphorus, especially coca cola, chocolate, nuts and beans. Check your calcium and phosphorus levels. I think low calcium levels also contribute to this problem.

          Comment


          • #6
            Isabella,
            I really hate to swim against the tide – especially where Potassium is concerned, but let me tell you my experience with it.

            I have fairly intransient fluid problems and as a result a fairly heavy load of diuretics were added to my medication list. One drug in particular depleted my Potassium level significantly. As a result I had some very severe leg cramps.

            Initially my biceps and calves felt on the verge of cramping, then my calves did cramp – so severely that for the first day I had a great deal of trouble just hobbling to the john – in the room. The second day I could walk, but only as a cripple and finally on the third day I could again walk fairly normally. All this time I was on large doses of Potassium replacement, and the first day even on a drip. (Even greatly diluted that stuff really burns your veins.)

            Years earlier I also had leg cramps to the point where I walked with a limp, but I was working long hours then and never bothered checking out exactly what the cause was, so I can’t comment on those.

            However I would suggest that unless you have severe, punishing cramps, it may not be the Potassium – but it very well could be some of the other needed elements. Of course we are each different and will have different reactions to lowered element levels in each of our systems – so I would suggest the best course of action in my estimation would be to tell your PCP about your cramping, and ask her/him to please run a blood test to see where your levels have gotten.

            Once you know the source of the problem, corrective measures are easy.
            Burt

            Comment


            • #7
              leg cramp mystery solved

              dear friends....MERRY CHRISTMAS!!!! And again , many thanks for all of your help and advice...Yes it IS potassium.....only HIGH HIGH potassium.....6.8!! Due to dialysis accumulations of potassium ....so theylowering the solution in dialysis bath. The potassium problems either high OR low can BOTH manifest with leg cramps. I had been feeling really badly but couldn't really explain all the symptoms. High potassium really not good for the heart...and since the docs helped fix the HCM....am grateful that they will watch the potassium....THanks again to all and may everyone have a blessed holiday and joyous NEW YEAR!!!!
              isabelle

              Comment

              Today's Birthdays

              Collapse

              There are no members with birthdays today.

              Working...
              X